WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 4
- Error Reporting and Analysis 1
- Quality Improvement Strategies 1
- Specialization of Care 2
- Teamwork 1
- Technologic Approaches 4
Helen Pervanas, PharmD, RPh, and David VanValkenburgh; August 2018
Admitted to different hospitals multiple times for severe hypoglycemia, an older man underwent an extensive workup that did not identify a corresponding diagnosis. During his third hospitalization in 6 weeks, once his glucose level normalized, the care team believed the patient was ready for discharge, but the consulting endocrinologist asked the family to bring in all the patients' medication bottles. The family returned with 12 different medications, none of which were labeled as an oral hypoglycemic agent. The resident used the codes on the tablets to identify them and discovered that one of the medications, labeled an antihypertensive, actually contained oral hypoglycemic pills. As the patient had no history of diabetes, this likely represented a pharmacy filling error.
B. Joseph Guglielmo, PharmD; May 2013
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
- Spotlight Case
Elisa W. Ashton, PharmD; February 2012
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
- Spotlight Case
Beth Devine, PharmD, MBA, PhD; April 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Glenn Flores, MD; April 2006
With no one to interpret for them and pharmacy instructions printed only in English, nonEnglish-speaking parents give their child a 12.5-fold overdose of a medication.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.